Transient central diabetes insipidus induced by ketamine infusion
OBJECTIVE: Report a case of central diabetes insipidus (DI) associated with ketamine infusion.
CASE SUMMARY: A 2-year-old girl with long-chain 3-hydroxyacyl-CoA dehydrogenase deficiency and stable hypertrophic cardiomyopathy was admitted to the pediatric intensive care with pneumonia. She subsequently developed respiratory failure and required intubation. Continuous ketamine infusion was used for the sedation and facilitation of mechanical ventilation. Shortly after infusion of ketamine, the patient developed DI and responded appropriately to vasopressin.
DISCUSSION: The Naranjo adverse drug reaction probability scale indicated a probable relationship between the development of central DI and ketamine. The most likely mechanism involves ketamine's antagonist action on N-methyl-d-aspartate receptors, resulting in inhibition of glutamate-stimulated arginine vasopressin release from the neurohypophysis.
CONCLUSION: This is the second case report of ketamine-induced central DI and the only report in children. Clinicians who sedate children with continuous ketamine infusions should monitor patients for developing signs and symptoms of DI by measuring serum sodium and urine output prior to, during, and after ketamine infusion in order to make a timely diagnosis of this potentially serious complication.